Pruritus and myoclonus following five consecutive doses of morphine administered through an epidural catheter in a dog

Christian Dancker*, Paul Macfarlane, Emma J. Love

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

Abstract

A 2-year, 10-month-old male entire whippet had an epidural catheter placed to provide postoperative analgesia following lateral thoracotomy. He received 0.1 mg/kg preservative free morphine every 12 hours via the epidural catheter. After the fifth dose, the dog showed sudden signs of pruritus and myoclonus and became severely distressed, and the epidural catheter was removed. Despite initial treatment with sedatives (dexmedetomidine and propofol), antihistamines (chlorphenamine) and the opioid antagonist naloxone, the pruritus did not completely resolve. Ten hours after the onset of clinical signs, having received additional sedation (dexmedetomidine) and supportive treatment, the dog returned to normal behaviour and the pruritus stopped. The dog subsequently recovered uneventfully. Pruritus and myoclonus following epidural administration of morphine can be difficult to manage and may appear after several doses have been administered.

Original languageEnglish
Article numbere000831
Number of pages5
JournalVeterinary Record Case Reports
Volume7
Issue number3
DOIs
Publication statusPublished - 22 Jul 2019

Keywords

  • adverse drug reaction
  • analgesia
  • epidural
  • morphine
  • pain
  • pruritus

Fingerprint Dive into the research topics of 'Pruritus and myoclonus following five consecutive doses of morphine administered through an epidural catheter in a dog'. Together they form a unique fingerprint.

Cite this